Florida, 2011

Hail in Florida, June 6, 2011

June 6, 2011 · NWS MOB · 1 event in 1 county or zone

Thunderstorms developed in the afternoon and produced large hail in the western Florida panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms developed in the afternoon and produced large hail in the western Florida panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 6, 10:09 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 6, 10:09 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1109 AM CDT MON JUN 6 2011

.MESOSCALE UPDATE...SFC ANALYSIS THIS MORNING PLACES A WEAK SFC LOW
JUST WEST OF JACKSONVILLE FLORIDA WITH A SFC TROUGH EXTENDING
SOUTHWEST INTO THE EASTERN GULF OF MEXICO. THIS HELPS TO EXPLAIN THE
NORTHWESTERLY FLOW SEEN OVER LAND THIS MORNING AS WELL AS OUT INTO
OUR COASTAL WATERS. ANOTHER WEAK SFC TROUGH ALSO EXTENDS WEST FROM
THE SFC LOW AND IS DRAPED RIGHT ALONG THE COASTAL SECTIONS OF THE
AREA. THIS TROUGH WILL BE ENHANCED AS HEATING CONTINUES THROUGH THE
MORNING AND AFTERNOON...WITH WINDS RIGHT ALONG THE COAST ALREADY
BACKING TO A MORE WESTERLY COMPONENT. HOWEVER...THIS IS MAINTAINING
A LIGHT NORTHERLY WIND AWAY FROM THE COAST. THIS WILL SERVE TO DELAY
THE INLAND PROGRESSION OF THE SEABREEZE AND ALLOW LOCATIONS AWAY
FROM THE IMMEDIATE COAST TO BECOME VERY HOT. HIGHS NEAR 100 EXPECTED
OVER MUCH OF THE INTERIOR AND HAVE RAISED HIGHS A FEW DEGREES ALONG
THE I-10 CORRIDOR. MOBILE MAY COME CLOSE TO ITS RECORD HIGH OF 99.
PENSACOLA'S RECORD HIGH IS 100.

PRECIPITABLE WATERS ARE RUNNING AROUND 1.8 INCHES OVER THE SOUTHERN
PORTION OF THE CWA TODAY WITH THE SFC RIDGE ALOFT CONTINUING TO
GRADUALLY WEAKEN. WATER VAPOR AND UPPER AIR ANALYSIS ALSO SHOWS A
SHEAR AXIS AROUND 500 MB OVER THE REGION. ALL OF THIS SUGGESTS THAT
ISOLATED TO SCATTERED CONVECTION WILL DEVELOP ROUGHLY ALONG THE I-10
CORRIDOR THIS AFTERNOON WHERE THE BEST MLCAPE (OVER 3000 J/KG) WILL
BE CO-LOCATED WITH THE BEST LOW LEVEL CONVERGENCE. THE WET
MICROBURST RISK HAS BEEN UPGRADED TO HIGH ALONG THE COASTAL COUNTIES
AND ANY STRONGER STORM WILL HAVE THE POTENTIAL OF PRODUCING 40-50
MPH DOWNBURSTS...WITH THE POTENTIAL FOR A BRIEF ISOLATED SEVERE
CELL.

THE FIRE WEATHER FORECAST HAS ALSO BEEN UPDATED TO SHOW LOWER
HUMIDITIES FURTHER INLAND AS DEEP MIXING WILL RESULT IN RH VALUES
DROPPING INTO THE UPPER 20 TO LOWER 30 PERCENT RANGE. 34/JFB

&&

.PREVIOUS DISCUSSION (ISSUED 1055 AM CDT MON JUN 6 2011)

.SHORT TERM (TODAY AND TONIGHT)...STILL ANOTHER HOT DAY ON TAP
THOUGH SLIGHTLY COOLER THAN EARLIER IN THE WEEK DUE TO BETTER CLOUDS
AND SLIGHTLY BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS IN THE
AFTERNOON AND EARLY EVENING HOURS. WITH BETTER HIGH CLOUDINESS
FORMING BY MIDDAY OR EARLY AFTERNOON MOSTLY FROM BLOW OFF FROM
INITIAL CONVECTION BELIEVE AFTERNOON TEMPERATURES WILL CONTINUE TO
BE CLOSER TO GUIDANCE THAN EARLIER IN THE WEEK. AS FOR PRECIP WE
STILL HAVE A WEAK SFC BOUNDARY WAFFLING JUST NORTH OF THE COAST
LEADING TO BETTER MOISTURE CONVERGENCE ACROSS THE SOUTHERN HALF OF
THE CWFA AS SEABREEZE CIRCULATION BECOMES ESTABLISHED LATER THIS
MORNING AND THIS AFTERNOON. LATEST MODEL SOUNDINGS DEPICT CONDITIONS
VERY SIMILAR TO YESTERDAY WITH MARGINAL CAPE VALUES AROUND 1500 J/KG
AND PWS AROUND 1.5 INCHES. AS A RESULT WE LEAN TOWARDS THE WETTER
MET GUIDANCE INTRODUCING SLIGHT CHANCE TO CHANCE POPS ACROSS THE
LOWER HALF OF THE CWFA LATER THIS MORNING AND EARLY THIS AFTERNOON
CONTINUING INTO THE EARLY EVENING HOURS. BETTER RAIN CHANCES WILL BE
NEAR THE COAST EARLIER IN THE DAY SHIFTING INLAND OVER LOWER AND
MIDDLE SECTIONS OF THE CWFA IN THE AFTERNOON. WITH PLENTY OF DRY AIR
IN THE MID LEVELS COMBINED WITH MARGINAL INSTABILITY AND MID LEVEL
LAPSE RATES CAN'T RULE OUT AN ISOLATED STRONG TO SEVERE THUNDERSTORM
LATER IN THE DAY WITH THE MAIN THREAT BEING STRAIGHT LINE WINDS AND
SMALL TO MEDIUM SIZE HAIL. 32/EE

WET MICROBURST RISK FOR TODAY IS LOW.

THE BLOCKING OMEGA PATTERN BREAKS DOWN TUESDAY INTO WEDNESDAY AS THE
UPPER RIDGE FIRST WEAKENS WHILE SHIFTING EASTWARD ACROSS THE EASTERN
STATES THEN AS A BROAD UPPER LOW OVER THE CENTRAL GULF EXPANDS INTO
A WEAKNESS OVER THE CENTRAL GULF COAST STATES.  A WEAK SURFACE LOW
WILL BE PRESENT OVER THE WESTERN PORTION OF THE FORECAST AREA
TUESDAY MORNING BUT THIS FEATURE DISSIPATES AND SHIFTS FURTHER
WESTWARD AS A SURFACE HIGH MOVES SOUTHWARD ACROSS THE SOUTHEAST
STATES AND EXPANDS A RIDGE WESTWARD ACROSS THE COASTLINE OF THE GULF
COAST STATES.  THIS MORE TYPICAL SUMMERTIME PATTERN RESULTS IN A
LIGHT SOUTHERLY FLOW TUESDAY AND WEDNESDAY WHICH WILL HELP TO
MODERATE TEMPERATURES EACH DAY...ALTHOUGH STILL SEVERAL DEGREES
ABOVE SEASONABLE LEVELS WELL INLAND.  AFTERNOON CAPES INCREASE TO
AROUND 2500 J/KG TUESDAY AFTERNOON AND MODEL SOUNDINGS LOOK
FAVORABLE FOR CONVECTION.  WATER TEMPERATURES OVER THE MARINE AREA
HAVE INCREASED SOMEWHAT OVER THE PAST SEVERAL DAYS.  WITH NOT QUITE
AS HOT LAND TEMPERATURES THE SEA BREEZE WILL BE MUTED BUT STILL
SUFFICIENT TO INITIATE AT LEAST ISOLATED CONVECTION GIVEN THE
FAVORABLE CONVECTIVE ENVIRONMENT AND  HAVE ACCEPTED LOW END CHANCE
POPS FOR MUCH OF THE FORECAST AREA ON TUESDAY AND AGAIN ON
WEDNESDAY.  STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
STRONG GUSTY WINDS. /29

.LONG TERM (THURSDAY THROUGH SUNDAY)...THE BROAD GULF UPPER LOW
SHIFTS SLIGHTLY NORTHWARD INTO THE NORTH CENTRAL GULF THROUGH FRIDAY
THEN WEAKENS SATURDAY INTO SUNDAY AS RIDGING AMPLIFIES OVER THE
PLAINS.  A SURFACE RIDGE REMAINS STRETCHED ACROSS THE GULF COAST
WITH A LIGHT SOUTHERLY FLOW.  HAVE STAYED WITH SMALL POPS THROUGH
THE EXTENDED FOR ISOLATED CONVECTIVE DEVELOPMENT MAINLY ALONG THE
SEA BREEZE.  NHC IS CURRENTLY MONITORING A DISORGANIZED SYSTEM IN
THE WESTERN AND CENTRAL CARIBBEAN WHICH IS EXPECTED TO HAVE MOVED
SLOWLY TO THE NORTHWEST OR NORTH DURING THE LATTER PORTION OF THE
SHORT TERM PERIOD PER LATEST TROPICAL WEATHER OUTLOOK.  WILL HAVE TO
CONTINUE TO MONITOR AT THIS POINT.  TEMPERATURES WILL BE SLIGHTLY
ABOVE SEASONABLE LEVELS...MORE SO WELL INLAND. /29

.AVIATION (12Z ISSUANCE)...VFR CONDITIONS THROUGH 12Z TUES. A FEW
SCT LOW CLOUDS WITH BASES RANGING FROM 300 TO 500 FT THIS MORNING
FOLLOWED BY SCT CEILINGS AROUND 3.5 FT THIS AFTERNOON AND EARLY THIS
EVENING FOLLOWED BY SCT TO BKN CEILINGS AROUND 20 K FT OVERNIGHT.
WINDS WILL BE LIGHT AND VARIABLE EARLY TODAY BECOMING SOUTHWEST AT
10 TO 15 KNOTS IN THE AFTERNOON AND EARLY EVENING THEN WEST AT 5 TO
10 KNOTS LATE THIS EVENING AND OVERNIGHT. 32/EE

.MARINE...WEAK HIGH PRESSURE WILL CONTINUE OVER THE NORTH CENTRAL
GULF THROUGH MUCH OF THE WEEK. A WEAK SURFACE TROUGH OF LOW PRESSURE
LOCATED JUST NORTH OF THE COAST WILL SLOWLY DISSIPATE THROUGH
MIDWEEK. A LIGHT TO MODERATE ONSHORE FLOW MOSTLY DURING THE AFTERNOON
AND EVENING HOURS WILL CONTINUE OVER THE MARINE AREA THROUGH THE
FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS MOSTLY NEAR THE COAST
CAN BE EXPECTED LATER TODAY AND EARLY TONIGHT. SOME STORMS MAY
STRONG BY LATE AFTERNOON. SEAS WILL BE 2 TO 3 FEET DURING THE
AFTERNOON AND EVENING HOURS DECREASING TO 1 TO 2 FEET IN THE
MORNING. 32/EE

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.

&&
Hazardous weather outlook, Jun 6, 10:15 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1115 AM CDT MON JUN 6 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-071200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1115 AM CDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHWEST ALABAMA...NORTHWEST FLORIDA...SOUTHEAST MISSISSIPPI AND
THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING...ESPECIALLY ALONG THE INTERSTATE 10 CORRIDOR. SOME OF
THE STORMS COULD BECOME STRONG...PRODUCING LOCALIZED WIND GUSTS OF
40 TO 50 MPH AND PEA TO PENNY SIZE HAIL. AN ISOLATED SEVERE STORM
CANNOT BE RULED OUT...WITH THE MAIN THREAT BEING LOCALIZED DAMAGING
WIND GUSTS.

HEAT INDICES ARE FORECAST TO RANGE BETWEEN 101 AND 106 DEGREES FROM
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON HEAT INDICES ARE FORECAST TO RANGE FROM 101 TO 106 THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER INFORMATION
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 6, 12:13 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
113 PM CDT MON JUN 6 2011

FLZ006-061845-
COASTAL OKALOOSA FL-
113 PM CDT MON JUN 6 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN OKALOOSA COUNTY IN
NORTHWEST FLORIDA...THROUGH 145 PM CDT...

AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NICEVILLE...OR 6 MILES NORTHWEST OF
SEMINOLE...AND MOVING SOUTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EGLIN
  AFB...LAKE LORRAINE...SHALIMAR AND OCEAN CITY

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES
UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES
BEFORE THIS STORM APPROACHES.

&&
Special weather statement, Jun 6, 12:22 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
122 PM CDT MON JUN 6 2011

ALZ064-061845-
LOWER BALDWIN AL-
122 PM CDT MON JUN 6 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BALDWIN COUNTY IN
SOUTHWEST ALABAMA...THROUGH 145 PM CDT...

AT 117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FOLEY...OR NEAR ELBERTA...AND MOVING
SOUTHWEST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

&&
Local storm report, Jun 6, 12:52 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
152 PM CDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             2 N GRAND BAY           30.50N 88.34W
06/06/2011  E1.00 INCH       MOBILE             AL   PUBLIC

            QUARTER SIZE HAIL REPORTED AT EXIT 4 ON INTERSTATE 10.

&&

JW
Local storm report, Jun 6, 1:16 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
216 PM CDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             2 N FOLEY               30.43N 87.68W
06/06/2011  E1.75 INCH       BALDWIN            AL   PUBLIC

            QUARTER TO GOLF BALL SIZE HAIL REPORTED BY THE PUBLIC
            NEAR THE FOLEY BEACH EXPRESS AN CR 32

&&

JW
Local storm report, Jun 6, 1:23 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
223 PM CDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             SUMMERDALE              30.49N 87.70W
06/06/2011  E1.00 INCH       BALDWIN            AL   PUBLIC

&&

CULLEN
Local storm report, Jun 6, 1:36 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
236 PM CDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             SUMMERDALE              30.49N 87.70W
06/06/2011  E1.75 INCH       BALDWIN            AL   PUBLIC

            HAIL UP TO GOLF BALL SIZE STILL FALLING IN SUMMERDALE

&&

JFB

The radar

The Mobile radar (KMOB), 94 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Escambia

When
June 6, 1:45 PM CST to 1:47 PM CST
Where
Escambia County, 1 mi E of Belleview
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.470, -87.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327851.